This topic contains 11 replies, has 0 voices, and was last updated by Anonymous 11 years, 3 months ago.
September 8, 2006 at 9:22 pm #3618
I have been receiving IVIG therapy for a few weeks. Today the iv infiltrated and my entire forearm is swollen. I look like Popeye. Has this happened to anyone? The nurses at the infusion center had never experienced this with IVIG, but had seen it with many other infusions. I am applying ice packs and alternating heat packs but the swelling isn’t going down very fast. Any ideas?:confused:September 8, 2006 at 10:05 pm #21639
I haven’t started IVIG yet, but I have had fresh frozen plasma transfusions. During my last round of infusions, I had the same sort of infiltration problem. Fortunately, I mentioned to the nurse that the infusion was painful, and she immediatley stopped the IV, and I received the rest of my plasma in my opposite arm. I was swelled up for a while, but it went down within the hour. If yours keeps up, I suggest calling or going to the emergency room (only if you cannot reach your doctor – he may have an emergency number where you can reach him/her).
How long did it take before the nurse noticed that you had been infiltrated? It took me about twenty minutes to notice, which is hopefully why my swelling wasn’t so bad. Also, did the nurse constantly check on you and check your vitals? When I received my last transfusion, the nurses did that.
Hope the swelling goes down soon.
ChayaSeptember 8, 2006 at 10:18 pm #21642
[COLOR=”Purple”]Hi Cheryl, I would keep a warm moist pack on your arm until the swelling subsides. Infiltration can occur when a medicine is infused too fast through a small or fragile vein, or too small of needle is used. It sounds like you missed a hefty part of your dose, which will be absorbed into the tissue. How fast did they run it? If your arm looks like popeye, that doesn’t happen in ten minutes. I don’t know why your nurses were so surprised that it happened with IVIG. Infiltration can happen with ANY intravenous fluids or medication……..Take care……….Vicki[/COLOR]September 9, 2006 at 9:58 am #21705
If at all possible I would recommend finding a new infusion center. Nurses are supposed to monitor your injection site for just this very thing. It sounds like they either didn’t get a good vein or the person that inserted it didn’t puncture the vein the right way. At the very least you should ask for a more experienced nurse to care for you.
When my daughter has had her IVIG done at the hosital through an IV they will come & check her site everytime they do her vital signs.
I hope that your arm feels better soon & that you can get the swelling down. What were the infusion centers instructions?
KellySeptember 9, 2006 at 10:13 am #21707
For one of my infusions last year I was canulized in the hand and within a couple of hours it started infusing into the tissue. It only took about five minutes for my hand to balloon up–in between checks by the nurse. I noticed it and switched off my infusion then called the nurse over to sort it out. She recanulized into the other wrist and it was fine after that, but my hand stayed swelled for several days no matter what I did to reduce the swelling. Since then we’ve avoiding the veins in my hands no matter how strong they look.
Just another challenge in having CIDP.
DebSeptember 9, 2006 at 11:53 am #21710
So far all of my infusions have eventually resulted in the veins getting “blown” (as they called it). They would last through one or two days of IVIg then go off and start pumping it into my forearm. Only one of them was as bad as you say and I was plenty irritated that they gave me the trainee nurse who wouldn’t listen when I told her the needle was too small. Sure enough my forearm swelled like crazy within a half hour and they had to switch again. All of the other nurses though were careful to watch for they vein blowing out and my IV got switched out as soon as it started swelling. I feel like swiss cheese now and I’m heading into another round of four days next week. Ugh. I have learned to get fussy with the nurses though because it is, after all, my body and nobody loves it like I do. I finally had to convince my doctor that doing the IVIg through the night might have been necessary in an emergency but continuing it at night was keeping me from getting better since they woke me up every hour. I also put together a little notebook to take to the hospital with me that outlines “best practices” for me, from things like I need a soft food diet to always use a 20 gauge needle, and my eyes hurt in florescent light. Might as well try to make the best out of an uncomfortable situation, right?
Good luck and don’t be afraid to ask “HEY IS THIS RIGHT?”
JulieSeptember 10, 2006 at 7:45 pm #21931
Thank you everyone for all of the thoughts and advice. My arm is close to looking “normal”…whatever that is these days! I am definitely going to keep a closer eye on my iv next week. I am down to treatments once a week for six weeks. I hope I see some positive results soon. I have had symptoms for 1 1/2 years so the doc said it may take awhile before I see any positive results. I am just not very patient. Thanks again…September 13, 2006 at 10:03 pm #22227
cheryl- this is a late reply, but my husband’s last infusion he infiltrated and had a bad reaction like yours. Reading the insert for IVIG, it is supposed to be given in a large vein- like the antecubital in the elbow, and reactions like this occur most frequently when given in the smaller veins of hands and wrist. SigridSeptember 14, 2006 at 7:00 am #22249
hi all. i am brand new to this board but in reading these posts that have to do w/ivig treatments i was wondering what experiences people have had…including the ones here (some of the words i don’t understand as far as the awful sounding problems you’ve had). i ask b/c that is what the docs have been wanting me to do for a year now. i know, long time with no start to it. they kinda dropped the ball on me and i think i got lost in there b/c i was told they were trying to find some financial assistance (since the cost would be mininum of 7 grand per treatment or day and i’d have to pay 80 percent plus!) and b/c i was told they have to go by weight as to be careful w/the administration of it that it would take me three visits for just one as im about 95 lbs or so rite now. i recently and FINALLY got back in to the neurologist after almost or about a year of calling and the cidp continually progressing and i just heard the same thing. im trying to find additional insurance also but have to tell ya that from what i did find out a year ago, about the treatment itself, the “side effects” and that the doctor at that time telling me that in my particular case it was just the only thing they could think to try and might work, might not and if it did help even a little that i would most likely be on it the rest of my life. what you guys here are describing that has happened sounds awful and as i said, i’m not familiar with the medical lingo with it. but i could really use some insight and information and experience, thoughts, anything from anyone who has, is, is going to be going through the treatments, especially if there’s anyone who, like me, cannot afford 12-1400.00$ each time, three tx a week yet the alternative over this past year with nothing…well, it’s not been good. thank you for any help and i hope all can find what helps and that it works. thanks, djSeptember 14, 2006 at 4:30 pm #22313
I’ve had iv infiltration during an ivig. Basically my veins are blown — it’s hard to find a vein — so I’ll have to have a port the next time. I think it’s a vein issue and a nursing issue if they don’t get to it right away. Infusion centers are difficult because the nurses are mostly there for oncology patients — few, if any, in my experience have experience with ivigs. Since we’re so few, not too many have ivig experience. It’s definitely different than oncology infusions — that’s been my experiences. Have excellent, attentive nursing staff is critical to preventing the infiltration from becoming serious. They should get to it right away. Also, as a patient, you need to advocate for yourself!! Speak up — even if they think you’re a pain — you’re your best advocate!!!October 3, 2006 at 2:47 pm #22803
My iv infiltration was not too bad but left a hefty bruise. but I called my nuero to find out how to keep the iv from blowing my veins. she said drink lots of water,( i did four and a half cases of water in five days). she then said to get a pic line (*sp) put in and that would be alot easier. I looked like a pin cushion. I have never had bad veins I have always been a easy stick and the iv would last a long time, but since I got out this CIDP junk my veins are very weak. I will not go through the stick of my veins again I will get the pic line(*sp )put in. It is not only painfulful to be infiltrated it hurts to be stuck so many times. and my mental state became very uneasy I was angry, and depressed. Anything to make this easier would be great. Besides the Iv problems there were severe pains and extreme fatigue during my ivig. so take care of yourselves and remember you are the one in the pain and the one who has to live with it. so speak up and help yourselfOctober 4, 2006 at 7:12 am #22893
I don’t know if this will help but because I have a difficult time swallowing liquids they also ran saline into me at the same time as the IVIg. They kept both running the entire time and I never suffered from anything more than having to go to the bathroom frequently. No other symptoms except for the one time the nurses did not run them at the same time and that night my kidneys hurt, head hurt, blood pressure dropped, heart rate dropped etc. The next night they ran the saline at the same time and all that disappeared again.
You must be logged in to reply to this topic.